DEAR DR. GOTT: During the latter part of 2007, I was diagnosed with metastatic bladder cancer. My doctors recommended chemotherapy treatments from November 2007 to May 2008.
I underwent surgery in June 2008 for removal of the bladder, prostate and two lymph nodes. In July, my kidneys failed, and that, too, was successfully treated. So far, so good. I’m doing fine and have regained my weight back to 216 pounds.
Unfortunately, the surgery has left me with numb feet – no pain, just numb. After several doctor visits, including trips to a neurologist, podiatrist and neurosurgeon, I have been told that this is a side effect from the chemotherapy.
I would like to know whether you or any readers could recommend something that might help me. I do realize that I have been blessed to overcome this medical condition with only numbness in my feet as a residual.
DEAR READER: Yes, you certainly have a lot for which to be grateful. To be a cancer survivor and to reverse or stabilize kidney failure is a testimony to your constitution and the superb care you received from your team of physicians.
Chemotherapy can cause anemia, fatigue, kidney and bladder irritation, hair loss, infection, nerve and muscle difficulties, an elevated risk of bruising and bleeding, and a great deal more. Not everyone on chemotherapy will have side effects. Some people may have mild problems, while others may develop complex, long-term consequences.
Chemotherapy drugs are intended to kill fast-growing cancer cells; however, because the drugs travel through the body, they can attack healthy cells as well. Damage to healthy tissue is the cause of side effects experienced. It is also the reason chemotherapy can make people weak and sick – in many cases, more so than the cancer they were designed to treat.
Certain chemotherapy drugs can cause peripheral neuropathy, an unpleasant condition that results in tingling, burning, numbness and weakness of the hands and/or feet. These side effects can be accompanied by jaw pain, difficulty ambulating, a loss of balance, abdominal pain and visual changes. If detected and treated early, most cases of chemo-related peripheral neuropathy are temporary. Long-term peripheral neuropathy can worsen and lead to an exacerbation of pain.
Because it has been more than a year since you finished your chemotherapy, your numbness is probably permanent. I suggest you return to your physician to discuss possible treatment options that may be available to you. You should also learn about techniques or medical devices to assist you in preventing falls or developing chronic, nonhealing ulcers.
To provide related information, I am sending you a copy of my Health Report “Consumer Tips on Medicine.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.
sponsored You’ve probably heard of co-ops: food co-ops, childcare co-ops, housing co-ops, energy co-ops.